Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2005, 4:05 AM PST for Santa Barbara County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2005, 4:05 AM PST (12:05 UTC)
- Expired
- Jan 9, 2005, 10:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
Counties Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 42 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 091204
FFWLOX
CAC083-111-091800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
405 AM PST SUN JAN 9 2005
THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHERN SANTA BARBARA COUNTY INCLUDING THE CITY OF SANTA
BARBARA...THE GAVIOTA BURN AREA AND THE SANTA YNEZ RANGE
VENTURA COUNTY MOUNTAINS AND VALLEYS INCLUDING THE PIRU AND
SIMI BURN AREAS
* UNTIL 1000 AM PST
* AT 400 AM PST...DOPPLER RADARS INDICATED A LARGE AREA OF
MODERATE RAIN ACROSS VENTURA AND SANTA BARBARA COUNTIES...WITH
ADDITIONAL MODERATE TO LOCALLY HEAVY RAIN APPROACHING THE COAST AND
EXTENDING WELL OFFSHORE FROM POINT CONCEPTION. RAINFALL RATES WERE
AVERAGING ONE QUARTER TO ONE HALF INCH PER HOUR ACROSS THE AREA.
RAINFALL RATES ARE EXPECTED TO INCREASE THIS MORNING...WITH LOCAL
RATES UP TO ONE INCH PER HOUR LIKELY IN THE FOOTHILLS. THIS RAIN
WILL LIKELY CAUSE ADDITIONAL FLASH FLOODING ACROSS THE AREA.
MUDSLIDES AND ROCKSLIDES ARE ALSO LIKELY ACROSS THE AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
GAVIOTA BURN AREA...THE CITY OF SANTA BARBARA...AND OJAI.
LAT...LON 3447 12028 3441 11952 3417 11869 3476 11893
3482 11932 3457 12027
$$
JACOBSON/RORKEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 3:30 AM PST, 35 minutes earlier.
Area forecast discussion, Jan 9, 3:30 AM PST, 35 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 330 AM PST SUN JAN 9 2005 SHORT TERM... ACTIVE BAND OF WEATHER IS NOW OVER SRN CA MOSTLY FOCUSED ON VENTURA COUNTY. SOME DYNAMICS WITH THIS AND SEVERAL LARGE THUNDERSTORMS HAVE BEEN PRODUCED BOTH IN LOX AND SGX CWAS. RAINFALL RATES ARE HIGHEST IN VENTURA COUNTY WITH RATES OF ABOUT A HALF INCH PER HOUR IN MANY LOCATIONS. SRN SBA COUNTY HAS THE NEXT BEST RATES. SATELLITE IMAGRY SUGGESTS THAT MODERATE RAINFALL RATES WILL WILL CONTINUE SOUTH OF POINT CONCEPTION THROUGH LATE MORNING WILL HAVE TO ADD SRN SBA COUNTY. RAINFALL WILL TAPER OFF THIS AFTERNOON AS MOISTURE BANDS FINALLY SPIN THEMSELFS OUT. BUT THIS LULL WILL NOT LAST FOR LONG. UPPER LOW WHICH ACTUALLY SET UP THE FLOW PATTERN THAT SPAWNED THE DRENCHING RAIN IS GOING TO MOVE FROM OFF THE OREGON COAST DOWN THE CALIFORNIA COAST AND THEN SWEEP ACROSS I-80 INTO RENO BY TUESDAY AFTERNOON. A SHARP FRONT ASSOCIATED WITH THIS LOW WILL SWEEP THROUGH SRN CA OVERNIGHT TONIGHT AND TUESDAY MORNING. ACCORDING TO THE 06Z ETA... WHICH AGREES WELL WITH ITS PREVIOUS RUNS AND IN GENERAL HAS BEEN DOING VERY WELL WITH THIS SYSTEM...THE FRONT WILL WILL ENTER SLO COUNTY AROUND 8PM TONIGHT REACH THE CITY OF SBA BY 4AM TUESDAY AND THEN REACH LAX AROUND 900 AM. RAINFALL WILL OCCUR WELL AHEAD OF THE FRONT BUT WILL BE QUITE INTENSE WITH THE FRONT WITH RAINFALL RATES NEAR AN INCH PER HOUR. RAINFALL AMOUNTS FROM 6PM TONGIHT TO NOON TUESDAY WILL LIKELY RANGE FROM 1 TO 3 INCHES COASTS/VLYS AND 2 TO 5 INCHS IN THE HIGHER TERRAIN. THIS WILL MOSTLY LIKELY EXTEND THE HYDROLOGICAL HAZARDS INTO TUESDAY. BIG COOLING WITH THIS SYSTEM WILL DRIVE SNOW LEVELS DOWN TO 4500 FEET IN A HURRY AND THIS NECESSITATED A WINTER STORM WARNING FOR THE MOUNTAINS OF SBA COUNTY. WINDS WILL ALSO TURN TO THE SOUTH AND INCREASE THROUGH THE NIGHT. BEHIND THE FRONT THE WINDS WILL SHIFT TO THE WEST AND THEN TO THE NORTHWEST. SOME INSTABILTIY SHOWERS TUESDAY AFTERNOON INTO TUESDAY NIGHT BUT THEN THE DRIER NW FLOW WILL CUT OFF THE RAIN LATER TUESDAY NIGHT. EXTENDED... GFS IN GOOD AGREEMENT WITH EC THROUGH 120 HOURS AND FORECAST LOOKS DRY AND WARMER WITH NW FLOW AND AN ACTUAL RIDGE ON SATURDAY. FORECAST A LITTLE MURKY SUNDAY AND MONDAY WITH A CUT OFF LOW MEANDERING OFF THE COAST. WILL GO PARTLY CLOUDY WITH THIS FOR NOW AND WATCH TO SEE HOW IT DEVELOPS. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX) WINTER STORM WARNING (SEE LAXWSWLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). FLOOD WARNING (SEE LAXFLWLOX). FLASH FLOOD WARNING (SEE LAXFFWLOX). && RORKE
Hazardous weather outlook, Jan 8, 3:23 PM PST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 323 PM PST SAT JAN 8 2005 CAZ034>041-044>047-051>054-059-087-088-091400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 323 PM PST SAT JAN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY PRECIPITATION...HEAVY AT TIMES...WILL CONTINUE. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY PRECIPITATION...HEAVY AT TIMES...WILL CONTINUE THROUGH TUESDAY. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MOYER
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 10:45 PM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 6 hr |
| Jan 8, 11:15 PM PST | Flash Flood Warning | LOX | Ventura | 6 hr |
| Jan 9, 12:31 AM PST | Flash Flood Warning | LOX | Ventura | 6 hr |
| Jan 9, 6:00 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Jan 9, 9:50 AM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 6 hr |
| Jan 9, 9:55 AM PST | Flash Flood Warning | LOX | Los Angeles | 6 hr |
| Jan 9, 2:45 PM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.